Hail, Craighead
- When
- May 15, 3:39 PM CST to 3:50 PM CST
- Where
- Craighead County, 0.8 mi W of Cash to 0.73 mi S of Cash
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.801, -90.944
Quarter to half dollar size hail.
An upper level disturbance in a northwesterly flow pattern produced several thunderstorms that generated marginal to severe hail across portions of northeast Arkansas during the late afternoon and early evening hours of May 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance in a northwesterly flow pattern produced several thunderstorms that generated marginal to severe hail across portions of northeast Arkansas during the late afternoon and early evening hours of May 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 2:06 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 306 PM CDT Wed May 15 2019 .DISCUSSION... A distinct outflow boundary from convection earlier in the day extends from Northeast Mississippi, across Western Tennessee and into Southeast Missouri. Warm temperatures to the West, and cooler temperatures where rain cooled the air in Tennessee has also set up a thermal boundary helping to focus lift. Very little if any cap is in place allowing storms to rapidly develop across the area. Short term high resolution guidance has forecast this redevelopment all day. Hail and wind will be the primary threats from the strongest storms. Weak steering flow will result in slow moving storms toward the South. Storms should dissipate and weaken some after sunset, but may continue to propagate along the outflow boundary well into the night. Tomorrow should be a repeat of today. Surface High pressure and a ridge to our West should keep areas near the Mississippi River dry, but a few storms may develop farther East across North Mississippi and West Tennessee. Highs should climb well into the 80s but may be curbed where there is convection. Friday looks like the warmest day on tap, though Eastern portions of the Midsouth may be just as warm Saturday. The warmest locations may approach 90 degrees as the ridge shifts over the Mississippi River Valley. The ridge will shift East of the River Saturday setting up Southwest flow from Southwest Texas across the middle and lower Mississippi River Valley. Late Saturday into early Sunday a deepening surface low will move out of the Central Plains and across North Missouri. A trailing cold front will move into Western Arkansas early Sunday. Widespread showers and thunderstorms are expected ahead of the front, beginning Saturday night and continuing through the day Sunday. Strong vertical shear profiles and abundant moisture in place should result in a few Strong to severe thunderstorms with hail and damaging wind being the biggest threats. Instability may be limited Sunday due to cloud cover and ongoing precipitation, and there are significant timing differences between various models. The GFS has the leading edge of the precipitation into Middle TN and West AL by 12z Sunday while the ECMWF has it barely across the Mississippi River. It looks like we will be between systems Monday and Tuesday, but a few diurnally drives storms will remain possible as high temperatures rebound into the middle 80s. Another organized storm system looks likely midweek. 30 && .AVIATION... 18Z TAFs A weak shortwave/outflow boundaries will trigger afternoon showers and thunderstorms through the early evening hours. S/SW winds between 8 to 12kts with a few higher gusts possible this afternoon, becoming light overnight. VFR conditions are expected outside of thunderstorms. KRF && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 309 PM CDT Wed May 15 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-162215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 309 PM CDT Wed May 15 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms will be possible this afternoon and evening, from Northeast Arkansas, through the Missouri Bootheel and into West Tennessee. Hail and strong wind gusts will be the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe thunderstorms will be possible on Sunday, primarily for areas along and west of the Mississippi River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Memphis TN
1104 AM CDT Wed May 15 2019
MSZ005-TNZ049-050-089>091-151645-
Alcorn MS-Hardeman TN-Tipton TN-Fayette TN-McNairy TN-Haywood TN-
1104 AM CDT Wed May 15 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 AM CDT
FOR...
Northwestern Alcorn County in northeastern Mississippi...
Hardeman County in western Tennessee...
Eastern Tipton County in western Tennessee...
Fayette County in western Tennessee...
Southwestern McNairy County in western Tennessee...
Southern Haywood County in western Tennessee...
At 1104 AM CDT...strong thunderstorms were producing winds at least
40 mph was located along a line extending from near Covington to near
Hillville. Movement was southeast at 35 mph.
People in northwestern Alcorn...Hardeman...eastern Tipton...
Fayette...southwestern McNairy and southern Haywood Counties should
monitor this storm closely.
LAT...LON 3496 8864 3498 8882 3500 8882 3499 8895
3505 8946 3562 8978 3549 8908 3543 8908
3543 8901
TIME...MOT...LOC 1604Z 332DEG 31KT 3552 8960 3546 8912Special Weather Statement
National Weather Service Memphis TN
347 PM CDT Wed May 15 2019
ARZ009-018-152115-
Greene AR-Clay AR-
347 PM CDT Wed May 15 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...
Northwestern Greene County in eastern Arkansas...
Northwestern Clay County in eastern Arkansas...
At 347 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Maynard, or 9 miles
south of Doniphan, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Greene and northwestern Clay Counties should
monitor this storm closely.
LAT...LON 3650 9044 3649 9035 3617 9079 3621 9081
3629 9081 3630 9079 3628 9078 3628 9075
3641 9075 3641 9077 3642 9076 3643 9078
3643 9077 3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 2047Z 318DEG 16KT 3649 9083
KRFSpecial Weather Statement
National Weather Service Memphis TN
409 PM CDT Wed May 15 2019
ARZ026-027-152200-
Poinsett AR-Craighead AR-
409 PM CDT Wed May 15 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Northwestern Poinsett County in eastern Arkansas...
Western Craighead County in eastern Arkansas...
At 409 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Egypt, or 8 miles west of Bono, moving south
at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Poinsett and western Craighead Counties should
monitor this storm closely.
LAT...LON 3588 9103 3588 9087 3592 9087 3593 9086
3596 9086 3568 9069 3559 9100 3574 9104
TIME...MOT...LOC 2109Z 340DEG 13KT 3588 9095The Memphis radar (KNQA), 109 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
2 hail. Local standard time, as filed.
Quarter to half dollar size hail.
Penny sized hail on Highway 26 between Jonesboro and Cash.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824419, 824425.